Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Raleigh, NC

July 13, 2005Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:01 PM EDT for Wake County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2005, 5:01 PM EDT (21:01 UTC)
Expired
Jul 13, 2005, 5:33 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 10 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 132102
SVRRAH
NCC183-132130-
/O.NEW.KRAH.SV.W.0080.050713T2101Z-050713T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
501 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GARNER...OR ABOUT 9 MILES SOUTH OF
  RALEIGH. MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. QUARTER SIZE HAIL WAS 
  JUST REPORTED IN GARNER.

* LOCATIONS IMPACTED INCLUDE...
  KNIGHTDALE...
  WENDELL...

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

LAT...LON 3568 7870 3572 7873 3589 7849 3589 7848
      3576 7835 3571 7845 3570 7848 3559 7861

$$

WSS
2 follow-up statements
000 
WWUS52 KRAH 132119
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT WED JUL 13 2005

NCC183-132130-
/O.CON.KRAH.SV.W.0080.000000T0000Z-050713T2130Z/
WAKE NC-
518 PM EDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR 
EASTERN WAKE COUNTY...

AT 518 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH WAS LOCATED 
NEAR AUBURN...OR ABOUT 9 MILES SOUTHEAST OF RALEIGH...MOVING 
NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... KNIGHTDALE AND WENDELL.

THIS STORM PRODUCED QUARTER SIZE HAIL IN GARNER SHORTLY BEFORE 5 PM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3568 7870 3572 7873 3589 7849 3589 7848
      3576 7835 3571 7845 3570 7848 3559 7861

$$

WSS
000 
WWUS52 KRAH 132133
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT WED JUL 13 2005

NCC183-132141-
/O.EXP.KRAH.SV.W.0080.000000T0000Z-050713T2130Z/
WAKE NC-
531 PM EDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAKE COUNTY EXPIRED AT
530 PM EDT...

THE SEVERE STORM HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER...THE 
STORM IS STILL PRODUCING FREQUENT LIGHTNING AND RAINFALL AMOUNTS 
BETWEEN ONE AND TWO INCHES IN LESS THAN AN HOUR. THE STORM WAS 
MOVING NORTHEAST AT 20 MPH TOWARD WENDELL AND ZEBULON.

LAT...LON 3568 7870 3572 7873 3589 7849 3589 7848
      3576 7835 3571 7845 3570 7848 3559 7861

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 13, 1:33 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EDT WED JUL 13 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE
FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS
IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER
INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY.

PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING
ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25
TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY.
CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH
THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT
FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE.

WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS...
PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75.  -RFG
&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE
CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD
TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO
75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL
MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL
CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS
FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE
MADE. -DGS
&&

.AVIATION...
BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL
INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS
WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS
DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY
AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD
A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS
THAT FORM...AND WILL HAVE MVFR CIGS THERE.  -DGS
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
502 AM EDT WED JUL 13 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
502 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA
TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE
HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY
ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA
TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS.
A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND
GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL.
HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY.

GIH

In the hours before

Special weather statement, Jul 13, 2:33 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED JUL 13 2005

NCZ028-131930-
EDGECOMBE-
233 PM EDT WED JUL 13 2005

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EDGECOMBE COUNTY
THROUGH 330 PM EDT...

AT 233 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM LEGGETT TO 6 MILES
SOUTHWEST OF CONETOE...MOVING EAST AT 15 MPH.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
TARBORO...PRINCEVILLE...SPEED...LEGGETT...AND CONETOE

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED. SOME ROADS
THAT MAY EXPERIENCE FLOODING INCLUDE U.S. HIGHWAYS 258 AND 64...AND
NC HIGHWAY 43.

DGS
Special weather statement, Jul 13, 3:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT WED JUL 13 2005

NCZ042-077-078-089-132100-
HARNETT-JOHNSTON-SAMPSON-WAYNE-
356 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF
JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT...

AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH.
OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND
NEAR NEWTON GROVE.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

WSS
Special weather statement, Jul 13, 4:36 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT WED JUL 13 2005

NCZ042-132100-
JOHNSTON-
436 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN JOHNSTON COUNTY
THROUGH 500 PM EDT...

AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WILSONS MILLS...OR ABOUT 6 MILES NORTH OF SMITHFIELD...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FLOWERS...WILSON
MILLS...ARCHER LODGE...MICRO...EMIT.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BRIEF
FLOODING OF ROADS AND POOR DRAINAGE AREAS WILL OCCUR.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

WSS
Special weather statement, Jul 13, 4:46 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT WED JUL 13 2005

NCZ041-042-132145-
JOHNSTON-WAKE-
446 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN
JOHNSTON COUNTIES THROUGH 545 PM EDT...

AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE
WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST
AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE
WHEELER...GARNER...AND...RALEIGH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN
ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE
AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE
BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

WSS
Special weather statement, Jul 13, 4:55 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
455 PM EDT WED JUL 13 2005

NCZ040-132200-
CHATHAM-
455 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600
PM EDT...

AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE
OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.

BL
Special weather statement, Jul 13, 5:00 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED JUL 13 2005

NCZ074-132200-
MONTGOMERY-
500 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH
600 PM EDT...

AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:16 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 4:59 PM EDTFlash Flood WarningRAHSampson91 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningRAHCumberland33 min
Jul 13, 5:23 PM EDTSevere Thunderstorm WarningRAHHarnett37 min
Jul 13, 5:40 PM EDTSevere Thunderstorm WarningRAHCumberland22 min
Jul 13, 6:55 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.